Alert archive / Louisiana / Flash Flood Warnings in 2024

Flash Flood Warning 20, NWS Lake Charles, LA

February 11, 2024Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Feb 11, 2024, 11:00 PM CST for Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2024, 11:00 PM CST (05:00 UTC)
Expired
Feb 12, 2024, 2:00 AM CST
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

722 
WGUS54 KLCH 120500
FFWLCH
LAC045-099-101-120800-
/O.NEW.KLCH.FF.W.0020.240212T0500Z-240212T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1100 PM CST Sun Feb 11 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northern Iberia Parish in south central Louisiana...
  Central St. Martin Parish in south central Louisiana...
  Northwestern St. Mary Parish in south central Louisiana...

* Until 200 AM CST.

* At 1100 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Franklin, Jeanerette, Cypremort Point, Baldwin, Sorrel, Lake 
  Fausse Pointe, Charenton, Glencoe, Lydia, Cote Blanche Island and 
  Weeks Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2980 9187 2981 9185 2982 9188 2985 9187
      3018 9154 3019 9148 3010 9146 3010 9139
      3006 9137 3006 9133 2979 9153 2970 9185
      2974 9189

FLASH FLOOD...RADAR INDICATED

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 10:53 PM CST, 7 minutes earlier.

Area forecast discussion, Feb 11, 10:53 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1053 PM CST Sun Feb 11 2024

...New UPDATE...

.UPDATE...
Issued at 1025 PM CST Sun Feb 11 2024

A final round of storms is ongoing in southeast coastal waters and
St. Mary and Iberia parishes. These storms periodically poke up in
intensity and hail up to 1.00 inches and damaging winds will
continue to be possible over these areas until the line clears the
CWA.

As for now, there is very little forcing to assist moving the
storm boundary to the east, and if storms continue training over
the same areas, flooding is not out of the question.

The front isn't expected to reach south Acadiana for a few more
hours due to its slow progression, thus expect periods of storms
here through early early morning hours.

Inherited grid package is in good shape and following storm/wind
trends pretty well. So no updates were made.

11/Calhoun

&&

.SYNOPSIS...
Issued at 416 PM CST Sun Feb 11 2024

It has been a busy day across the area today. A potent upper level
low over W TX continues to move east, with diffluent flow and
prolific moisture advection noted in southwesterly flow aloft.
This is occurring atop a frontal boundary draped across central LA
through SE TX between Beaumont and Houston. Ahead of this front,
enhanced southerly winds continue to bring a warm and moist
airmass over the region and a few breaks in the cloud cover have
allowed for improved warming near the surface. Temperatures in
the warm sector, outside of any convection, have risen into the
middle 70s, with dewpoints in the upper 60s/around 70. A special
19Z RAOB sounding from KLCH shows conditions ripe for severe
convection, with surface based CAPE of 2800 J/kg and 0-6 KM shear
near 50 KT. Mid level lapse rates have diminished some since the
12Z sounding, down to 7.3 C/km from 7.7 C/km this morning.

Our office has already issued several SVR and TOR warnings this
afternoon, with radar showing the main line of storms from near
Leesville to near Kountze, roughly along the frontal boundary.
This activity will continue to progress east through the
afternoon into the evening, and conditions remain favorable for
severe weather to continue.

24

&&

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 416 PM CST Sun Feb 11 2024

Showers and storms will continue to progress east this evening.
The severe risk will likely continue across portions of central LA
through roughly 01Z-03Z before exiting east with a surface low
that is currently positioned over our SE TX zones. Convection will
gradually weaken and diminish through the evening, with a few
showers or storms possibly lingering over S central LA past
midnight.

Behind the front this evening and overnight, gusty west winds will
develop, ushering a much cooler and drier airmass back into the
region. Dry and windy conditions are expected on Monday as a
strong gradient persists between the strong low pressure system
to the east and high pressure building across TX. A Wind Advisory
will likely be needed areawide. Temperatures will be noticeably
cooler with highs in the middle to upper 50s. Some wrap-around
moisture will keep some low clouds over the area early in the day,
with skies gradually clearing from west to east late.

Winds will taper off Monday night as the surface high moves over
the area. The light winds and clear skies on Monday night should
promote good radiational conditions to allow temperatures to fall
into the middle to upper 30s areawide.

This will set up what looks to be a very nice Mardi Gras as high
pressure will maintain the dry weather pattern. Low humidities and
mild temperatures are expected during the day with highs into the
lower 60s. Temperatures will quickly cool into the 50s by early
evening for any parades or outdoor celebrations, with lows
expected to fall back into the upper 30s to lower 40s later in the
night.

24

&&

.LONG TERM...
(Wednesday through next Saturday)
Issued at 416 PM CST Sun Feb 11 2024

A relatively low amplitude pattern is expected to set up aloft
through the week, with generally zonal flow to prevail. Surface
high pressure will slide east of the area with southerly winds
returning increasing dewpoints and warmer temperatures. This
warming trend will continue into Thursday when highs are expected
to climb back into the lower 70s.

Moisture will be increasing over the region by late in the week
as a southern stream disturbance moves into northern Mexico. This
will lead to an increase in clouds by Thursday into Friday along
with more widespread rain chances as a surface low develops near
the TX coast. Rain chances will remain elevated into Saturday then
decrease on Sunday as the low pressure area moves toward the
eastern Gulf. Temperatures will trend cooler again during the
weekend as northerly winds develop in the wake of the low.

24

&&

.AVIATION...
(00Z TAFS)
Issued at 552 PM CST Sun Feb 11 2024

MVFR/IFR CIGs through the evening and overnight. Expect gradual
improvement to VFR by Monday early afternoon. KAEX could hold on
to lower CIGs a little later into the afternoon. Winds become
gusty out of the NW 17-23 kts with gusts 30-35kts Monday afternoon.

&&

.MARINE...
Issued at 416 PM CST Sun Feb 11 2024

Southerly winds will shift westerly this evening with the passage
of a cold front. A few localized areas of dense fog will be
possible near the coast ahead of the front, and dissipating when
it passes. Once the front moves through, west to northwest winds
will strengthen and persist overnight into Monday, with frequent
gusts to gale force expected during the day Monday. Winds will
begin to relax by Tuesday as high pressure moves overhead, with
winds becoming easterly through the latter part of the week as the
high moves east.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  75  43  54  33 /  90  80   0   0
LCH  73  44  57  38 /  30  50   0   0
LFT  78  51  58  40 /  30  50  10   0
BPT  76  43  59  40 /  50  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until midnight CST Monday night for GMZ430-
     432-435-436-455-475.

     Small Craft Advisory until 6 AM CST Monday for GMZ450-452-470-
     472.

     Small Craft Advisory from 6 PM Monday to midnight CST Monday
     night for GMZ450-452-470-472.

     Gale Warning from 6 AM to 6 PM CST Monday for GMZ450-452-470-472.

&&

SHORT TERM...24
LONG TERM....24
AVIATION...24

In the hours before

Special weather statement, Feb 11, 6:59 PM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
659 PM CST Sun Feb 11 2024

LAZ029-120115-
Avoyelles LA-
659 PM CST Sun Feb 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN AVOYELLES PARISH
THROUGH 715 PM CST...

At 659 PM CST, Doppler radar was tracking a strong thunderstorm near
Brouillette, or near Effie, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Effie, Brouillette, and Lake Ophelia National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3132 9200 3130 9200 3130 9201 3128 9202
      3127 9199 3124 9200 3122 9199 3125 9196
      3123 9194 3123 9192 3127 9195 3130 9193
      3127 9183 3112 9213 3131 9220 3132 9218
      3130 9216 3134 9209 3133 9208 3134 9203
TIME...MOT...LOC 0059Z 231DEG 45KT 3124 9209

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Calhoun
Local storm report, Feb 11, 7:19 PM CST, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
719 PM CST Sun Feb 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Hail             Spurger                 30.69N 94.18W
02/11/2024  E1.75 inch       Tyler              TX   Public

            Multiple photos received of hail up to golf
            ball size in the city of Spurger.

&&

MKC
Special weather statement, Feb 11, 8:48 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
848 PM CST Sun Feb 11 2024

LAZ029-120330-
Avoyelles LA-
848 PM CST Sun Feb 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN AVOYELLES PARISH
THROUGH 930 PM CST...

At 847 PM CST, Doppler radar was tracking a strong thunderstorm over
Bordelonville, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Moreauville, Bordelonville, Big Bend, and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3126 9185 3127 9184 3124 9181 3122 9178
      3122 9176 3120 9173 3121 9170 3119 9168
      3117 9168 3116 9170 3114 9172 3112 9172
      3110 9170 3109 9171 3100 9197 3110 9205
      3127 9186
TIME...MOT...LOC 0247Z 233DEG 46KT 3109 9193

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

78
Special weather statement, Feb 11, 9:03 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
903 PM CST Sun Feb 11 2024

LAZ033-045-120345-
St. Landry LA-Upper St. Martin LA-
903 PM CST Sun Feb 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ST. MARTIN AND
SOUTHEASTERN ST. LANDRY PARISHES THROUGH 945 PM CST...

At 903 PM CST, Doppler radar was tracking a strong thunderstorm over
Henderson, or 7 miles northeast of Breaux Bridge, moving northeast at
55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Breaux Bridge, Krotz Springs, Henderson, Atchafalaya Welcome Center,
Cecilia, and Atchafalaya National Wildlife Refuge.

This includes Interstate 10 in Louisiana between mile markers 109 and
126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3036 9165 3035 9163 3034 9163 3024 9176
      3029 9193 3057 9178 3057 9176 3051 9173
      3051 9175 3050 9176 3050 9170 3044 9164
      3039 9162
TIME...MOT...LOC 0303Z 216DEG 47KT 3033 9179

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

78
Special weather statement, Feb 11, 9:17 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
917 PM CST Sun Feb 11 2024

LAZ045-153-253-120345-
Lower Iberia LA-Upper Iberia LA-Upper St. Martin LA-
917 PM CST Sun Feb 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN IBERIA AND
NORTHWESTERN ST. MARTIN PARISHES THROUGH 945 PM CST...

At 917 PM CST, Doppler radar was tracking a strong thunderstorm near
Loreauville, or near New Iberia, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
New Iberia, Catahoula, St. Martinville, Loreauville, Cade, Butte La
Rose, Coteau, Lake Fausse Pointe, and Acadiana Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2998 9166 2993 9187 3005 9196 3036 9163
      3035 9162 3031 9162 3028 9159 3026 9159
      3025 9158 3024 9151 3023 9148 3020 9149
      3019 9147 3015 9147
TIME...MOT...LOC 0317Z 223DEG 48KT 3005 9179

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, Feb 11, 10:50 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1050 PM CST Sun Feb 11 2024

LAZ045-055-153-154-253-254-120545-
Lower St. Martin LA-Lower Iberia LA-Upper Iberia LA-
Lower St. Mary LA-Upper St. Mary LA-Upper St. Martin LA-
1050 PM CST Sun Feb 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN IBERIA...NORTHWESTERN
ST. MARY AND CENTRAL ST. MARTIN PARISHES THROUGH 1145 PM CST...

At 1050 PM CST, Doppler radar was tracking a strong thunderstorm over
Jeanerette, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
New Iberia, Jeanerette, Cypremort Point, Baldwin, Loreauville,
Sorrel, Cote Blanche Island, Glencoe, Lydia, Lake Fausse Pointe,
Charenton, and Weeks Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2976 9163 2976 9170 2975 9164 2975 9176
      2971 9186 2973 9185 2975 9188 2980 9185
      2978 9183 2983 9183 2983 9193 2984 9187
      2985 9191 3025 9158 3023 9148 3010 9147
      3010 9138 3006 9137 3005 9126
TIME...MOT...LOC 0450Z 217DEG 35KT 2989 9170

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

78

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 6:12 PM CSTSpecial Weather StatementLCHRapides33 min
Feb 11, 6:26 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Rapides15 min
Feb 11, 6:31 PM CSTSpecial Weather StatementLCHRapides29 min
Feb 11, 6:59 PM CSTSpecial Weather StatementLCHAvoyelles16 min
Feb 11, 7:00 PM CSTSpecial Marine WarningLCH45 min
Feb 11, 7:35 PM CSTSevere Thunderstorm WarningLCHIberia, St. Mary, Vermilion40 min
Feb 11, 7:38 PM CSTSpecial Marine WarningLCH67 min
Feb 11, 8:04 PM CSTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary41 min
Feb 11, 8:40 PM CSTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary20 min
Feb 11, 8:48 PM CSTSpecial Weather StatementLCHAvoyelles42 min
Feb 11, 9:03 PM CSTSpecial Weather StatementLCHSaint Landry42 min
Feb 11, 9:17 PM CSTSpecial Weather StatementLCHSaint Martin28 min
Feb 11, 9:24 PM CSTSevere Thunderstorm WarningLCHIberia, Saint Martin19 min
Feb 11, 10:41 PM CSTSpecial Marine WarningLCH34 min
Feb 11, 10:50 PM CSTSpecial Weather StatementLCHSaint Martin55 min
Feb 11, 11:00 PM CSTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary45 min
Feb 11, 11:13 PM CSTTornado WarningLCHIberia, Saint Martin, St. Mary32 min
Feb 11, 11:18 PM CSTSpecial Marine WarningLCH44 min
Feb 12, 12:00 AM CSTSpecial Marine WarningLCH60 min
Feb 12, 12:30 AM CSTSpecial Weather StatementLCHSt. Mary45 min
Feb 12, 12:35 AM CSTSpecial Marine WarningLCH55 min
Feb 12, 12:47 AM CSTSevere Thunderstorm WarningLCHSaint Martin, St. Mary28 min
Feb 12, 12:48 AM CSTSevere Thunderstorm WarningLCHSaint Martin, St. Mary8 min
Feb 12, 1:18 AM CSTSpecial Marine WarningLCH42 min
Feb 12, 2:08 AM CSTWind AdvisoryLCHAcadia, Allen, Avoyelles, Beauregard, Calcasieu, Cameron and 10 more16 hr
Feb 12, 2:25 AM CSTSmall Craft AdvisoryLCH25 hr
Feb 12, 2:33 AM CSTSpecial Marine WarningLCH27 min
Feb 12, 9:26 AM CSTRiver Flood WarningLCHRapides21 days
Feb 12, 12:03 PM CSTLow Water AdvisoryLCH3 hr

Nearby

Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.